Georgia, 2015

Damaging Wind in Georgia, June 22, 2015

June 22, 2015 · NWS CAE · 1 event in 1 county or zone

Isolated severe thunderstorms produced some wind damage southeast of Augusta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms produced some wind damage southeast of Augusta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 1:54 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 22, 1:54 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT MON JUN 22 2015

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THIS
WEEK AS THE SUBTROPICAL RIDGE HOLDS ACROSS THE SOUTHERN STATES.
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SHOULD
INCREASE FOR THE WEEKEND AS AN UPPER LEVEL TROUGH BUILDS ACROSS
THE EASTERN CONUS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND SOUTH OF I-20
WITH THE CELLS BEING PULSE TYPE. RADAR HAS NOTED SOME OUTFLOWS
FROM THE CELLS AS THEY COLLAPSE...HOWEVER THE CORES OF THE CELLS
REMAIN FAIRLY LOW CURRENTLY LIMITING THE GUSTS. VERY LOCALIZED HEAVY
RAIN IS ALSO POSSIBLE AS LITTLE TO NO STEERING FLOW ALOFT EXISTS.
EXPECT CELLS TO CONTINUE DEVELOPING THROUGH THE AFTERNOON AND
EARLY EVENING HOURS THEN DIMINISH WITH SUNSET AND LOSS OF HEATING
LATE THIS EVENING. TEMPERATURES THIS AFTERNOON REMAIN ON TRACK FOR
THE UPPER 90S TO AROUND 100 WITH LOW TEMPERATURES OVERNIGHT IN
THE MIDDLE 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN THE NEXT FEW DAYS
AS THE MAIN UPPER RIDGE WILL CONTINUE TO CONTROL THE WEATHER
THROUGH THE PERIOD. TEMPERATURES WILL CONTINUE THE DAILY TREK
TOWARDS THE CENTURY MARK EACH AFTERNOON...WITH OVERNIGHT LOWS ONLY
FALLING INTO THE MIDDLE TO UPPER 70S. AFTERNOON HEAT INDEX VALUES
RANGE GENERALLY FROM 104 TO 108 EACH DAY...SO AT THIS TIME A HEAT
ADVISORY WILL NOT BE REQUIRED DUE TO THOSE VALUES REMAINING BELOW
LOCAL HEAT ADVISORY CRITERIA OF 110 DEGREES. ONLY AN ISOLATED CHANCE
FOR AN AFTERNOON THUNDERSTORM ON TUESDAY...WITH BEST POPS ACROSS
THE LOW-COUNTRY WHERE BEST MOISTURE AND INSTABILITY WILL BE
LOCATED. SLIGHTLY BETTER CHANCE FOR CONVECTION ON WEDNESDAY AND
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME RELIEF FROM THE HEAT SHOULD BE ON THE WAY FOR THE WEEKEND. BY
FRIDAY THE MODELS BEGIN TO MOVE THE CENTER OF THE UPPER RIDGE
FURTHER OFF TO THE WEST...WHICH WILL THEN AID IN THE DEVELOPMENT
OF TROUGHING ALONG THE EASTERN UNITED STATES. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT WITH THIS PATTERN SHIFT THROUGH THE
PERIOD...WITH A RATHER DEEP TROUGH SETTING UP. THIS SHOULD BE A
WELCOMED CHANGE TO THE REGION.  HIGH TEMPERATURES WILL COOL
SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR FRIDAY AND SATURDAY...AND
THEN MAYBE JUST AROUND 90 SUNDAY AND MONDAY. WITH THE DEVELOPMENT
OF THE UPPER TROUGH...THE REGION SHOULD SEE A BETTER SOUTHWARD
PUSH TO ANY COLD FRONTS PUSHING INTO THE REGION. THIS SHOULD HELP
WITH AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND...WITH COVERAGE BECOMING MORE SCATTERED ACROSS THE REGION.
THE CONVECTION SHOULD REMAIN MAINLY BE DIURNALLY INDUCED.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...WITH MVFR
POSSIBLE IN SHOWERS/THUNDERSTORMS.

SATELLITE AND WSR-88D IMAGERY SHOW SHOWERS AND THUNDERSTORMS HAVE
FORMED AROUND CAE/CUB/OGB AND CURRENTLY REMAIN NORTH OF AGS/DNL.
RADAR IMAGERY NOTES SOME GUSTS WINDS WITH COLLAPSING
CELLS...HOWEVER THE GUSTS ARE VERY LOCALIZED AS THUNDERSTORMS ARE
PULSE TYPE AND MOVEMENT IS MINIMAL. ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE LATE AFTERNOON AND EVENING HOURS. HAVE
REMAINED WITH MENTION OF THUNDERSTORMS AT CAE/CUB/OGB...CONFIDENCE
IN CONVECTION REACHING AGS/DNL REMAINS TOO LOW TO INCLUDE ATTM.
CONVECTION WILL DIMINISH WITH SUNSET WITH SKIES BECOMING MOSTLY
CLEAR OVERNIGHT. WINDS THROUGH THE PERIOD WILL REMAIN LIGHT AND
VARIABLE...EXCEPT NEAR THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH SATURDAY.

&&

.CLIMATE...
WE COULD WELL BE ON OUR WAY TO A RECORD NUMBER OF 100 DEGREE DAYS
IN THE MONTH OF JUNE AT COLUMBIA...THE RECORD IS 10 SET IN 1952.

RECORDS FROM MON JUNE 22ND THROUGH THU JUNE 25TH AUGUSTA...
JUN 22...101 IN 1925
JUN 23...104 IN 1944
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 22...101 SET IN 1939 AND TIED IN 1956 AND 1988
JUN 23...102 SET IN 1914 AND TIED IN 1956 AND 1988
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 22, 6:31 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
731 AM EDT MON JUN 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
731 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 22, 3:48 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 ESE ORANGEBURG        33.49N 80.86W
06/22/2015                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN ON
            US301 AT US 21 IN DOWNTOWN ORANGEBURG.

&&

AWP
Local storm report, Jun 22, 3:57 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     NORTH                   33.62N 81.10W
06/22/2015                   ORANGEBURG         SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED TREES DOWN IN
            NORTH. WIND GUST MEASURED AT 55 MPH.

&&

AWP
Local storm report, Jun 22, 3:57 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     NORTH                   33.61N 81.09W
06/22/2015                   ORANGEBURG         SC   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED TREES DOWN IN
            NORTH. WIND GUST MEASURED AT 55 MPH.

&&

AWP
Local storm report, Jun 22, 4:08 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     2 SE GILBERT            33.91N 81.37W
06/22/2015                   LEXINGTON          SC   DEPT OF HIGHWAYS

            LEXINGTON COUNTY DOT REPORTED TREES DOWN
            ALONG JUNIPER SPRING ROAD NEAR TWO NOTCH
            ROAD. PUBLIC ALSO REPORTED LARGE LIMBS DOWN
            IN GILBERT VIA SOCIAL MEDIA.

&&

CJR
Local storm report, Jun 22, 4:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
524 PM EDT MON JUN 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     4 ENE NORTH             33.63N 81.03W
06/22/2015                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED TREES DOWN BULL
            SWAMP ROAD AND IRELAND DRIVE NORTHEAST OF
            THE TOWN OF NORTH.

&&

AWP
Special weather statement, Jun 22, 4:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
534 PM EDT MON JUN 22 2015

SCZ021-027-028-222215-
LEXINGTON-RICHLAND-FAIRFIELD-
534 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEXINGTON...SOUTH
CENTRAL FAIRFIELD AND NORTHWESTERN RICHLAND COUNTIES...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS NEAR IRMO...MOVING SOUTH AT
5 MPH. THE STORM OUTFLOW WILL MOVE INTO NORTH COLUMBIA.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
SPRINGDALE...ST. ANDREWS...OAK GROVE...RED BANK...DENTSVILLE...FIVE
POINTS...SEVEN OAKS AND LAKE MURRAY OF RICHLAND.

LAT...LON 3425 8129 3429 8108 3398 8095 3394 8125
TIME...MOT...LOC 2132Z 348DEG 5KT 3416 8115

CJR

The radar

The Columbia radar (KCAE), 104 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richmond

When
June 22, 4:55 PM EST to 4:59 PM EST
Where
Richmond County, 0.31 mi W of Nixon
Measured
60 kt (69 mph) estimated gust
Property damage
$48,000
Reported by
Emergency Manager
Coordinates
33.330, -81.955

International Paper Emergency Manager reported structural damage at the plant due to intense winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573309.